New Mexico, 2009Flash Flooding in New Mexico, June 20, 2009
June 20, 2009 · NWS MAF · 2 events in 1 county or zone
Unseasonably high moisture content through the atmospheric column, an upper level jet max and a weak mid-level shortwave trough combined resulting in heavy rainfall across much of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably high moisture content through the atmospheric column, an upper level jet max and a weak mid-level shortwave trough combined resulting in heavy rainfall across much of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 19, 10:44 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 19, 10:44 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1244 AM CDT SAT JUN 20 2009
.DISCUSSION...
&&
.AVIATION...
WIDESPREAD STORMS WILL CONTINUE THROUGH THE NIGHT... ESPECIALLY
FOR CNM AND INK. HAVE TEMPO TSRA ALL TAFS WITH SOME CEILINGS DOWN
INTO THE IFR CATEGORY EXPECTED. NOT LOOKING FOR CONDITIONS TO
IMPROVE MUCH TIL AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 945 PM CDT FRI JUN 19 2009/
DISCUSSION...
LATEST SFC ANALYSIS SHOWS MID-50 SFC DEWPOINTS BACKED UP ALL THE
WAY TO KROW...KATS...AND KGDP. MEANWHILE...CONVECTION CONTINUES DEVELOPING
SOUTH OF THE BORDER...AND MOVING NORTH ON THE WESTERN EDGE OF AN UPPER
RIDGE CENTERED OVER THE CENTRAL GULF STATES. 00Z KMAF SOUNDING INDICATES
WET-BULB ZEROES ARE MOST LIKELY TOO HIGH FOR HAIL...BUT K INDEX IS
AT 36C...AND PWATS OVER 1.75 INCH...SO HEAVY RAINFALL REMAINS THE MAIN
THREAT OVERNIGHT...AND THE FFA CONTINUES. WE/LL DO A QUICK UPDATE FOR
TEMPS...DEWPOINTS...WINDS...AND SKY COVER BASED ON LATEST NAM...WHICH
ADVISES LEAVING WX...POP...AND QPF GRIDS ALONE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REAGAN...
TERRELL...UPTON.
&&Hazardous weather outlook, Jun 19, 1:52 PM MST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT FRI JUN 19 2009
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-202100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
352 PM CDT FRI JUN 19 2009 /252 PM MDT FRI JUN 19 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL BE LIKELY THROUGH TONIGHT ACROSS MUCH OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. HEAVY RAINFALL WILL BE A
CONCERN...PARTICULARLY ACROSS THE MARFA PLATEAU...BIG BEND
REGION...DAVIS MOUNTAINS...LOWER TRANS PECOS AND PORTIONS OF THE
EASTERN PERMIAN BASIN...WHERE A FLASH FLOOD REMAINS IN EFFECT
THROUGH TONIGHT. SOME OF THESE MENTIONED AREAS HAVE RECEIVED HEAVY
RAINFALL OVER THE PAST FEW DAYS AND ADDITIONAL HEAVY RAINFALL
COULD LEAD TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAVY RAIN WILL BE POSSIBLE AGAIN SATURDAY FROM THE BIG BEND TO
THE NORTHERN PERMIAN BASIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Eddy
- When
- June 20, 12:24 AM MST to 4:15 AM MST
- Where
- Eddy County, 0.24 mi NE of Malaga to 0.44 mi WNW of Malaga
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.223, -104.067
Law enforcement reported multiple county roads were barricaded near Malaga, NM due to high water. Sandbags were also used to prevent flooding near homes.
Flash Flood, Eddy
- When
- June 20, 12:24 AM MST to 4:15 AM MST
- Where
- Eddy County, 0.51 mi WNW of Otis to 0.56 mi SSW of Otis
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.354, -104.177
The sheriff's office reported that they were barricading low water crossing near Otis due to 1 to 2 feet of flowing water through some intersections. Sandbags were also used to prevent flooding near homes. No damage was reported, however.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 20, 20091 death · 3 injured · $515,000 · EF1 · 14 events
- Damaging Winds in Kentucky, June 20, 2009$173,000 · 65 kt wind · 8 events
- Tornadoes in Kansas, June 20, 2009$50,000 · EF1 · 3 events
- Flash Flooding and Damaging Winds in Pennsylvania, June 20, 2009$56,000 · 50 kt wind · 10 events
- Flash Flood in Pennsylvania, June 20, 2009$75,000 · 1 event
- Damaging Wind in Pennsylvania, June 20, 2009$50,000 · 50 kt wind · 1 event
- Tornadoes and Hail in Maryland, June 20, 2009EF1 · 6 events
- Damaging Winds in Tennessee, June 20, 2009$24,000 · 55 kt wind · 3 events
- Storm Surge in New York, June 20 to 21, 2009$16,000 · 3 events
- Tornadoes and Flash Flooding in Kansas, June 20, 2009$1,000 · EF0 · 8 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, June 20, 200950 kt wind · 6 events
- Damaging Winds in Kentucky, June 20, 2009$5,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183732, 183733.